Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 25, NWS Des Moines, IA

August 10, 2006Calhoun County, Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 10, 2006, 4:45 PM CDT for Calhoun County, Hamilton County, Webster County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 4:45 PM CDT (21:45 UTC)
Expired
Aug 10, 2006, 5:30 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Calhoun County, IA, Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:57 PM CDTTORNADO5 Ne Lake City, IATORNADO WITH DEBRIS VISIBLE. TORNADO HAD SINCE DISSIPATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 102148
TORDMX
IAC025-079-187-102230-
/O.NEW.KDMX.TO.W.0025.060810T2145Z-060810T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN CENTRAL IOWA
  SOUTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA
  SOUTHERN WEBSTER COUNTY IN CENTRAL IOWA

* UNTIL 530 PM CDT

* AT 444 PM CDT...NUMEROUS REPORTS SHOWERS AND ISOLATED 
THUNDERSTORMS PRODUCING FUNNEL CLOUDS HAVE BEEN RECEIVED ACROSS THE 
SOUTHERN PORTIONS OF THE COUNTIES LATE THIS AFTERNOON. BRIEF TORNADO 
TOUCHDOWNS ARE POSSIBLE WITH THESE FUNNELS THROUGH 530 PM. 

* THESE SHOWERS AND STORMS WILL BE NEAR...
  LAKE CITY BY 500 PM CDT.
  GOWRIE BY 530 PM CDT.

THE TOWNS OF RINARD...YETTER...ELLSWORTH...STANHOPE...STRATFORD...
FARNHAMVILLE...DAYTON...LOHRVILLE...HARCOURT AND RANDALL ARE ALSO IN
THE PATH OF THESE TORNADIC STORMS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 136.

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN 
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A 
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4235 9349 4234 9486 4222 9486 4222 9348

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 102205
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT THU AUG 10 2006

IAC025-079-187-102230-
/O.CON.KDMX.TO.W.0025.000000T0000Z-060810T2230Z/
WEBSTER IA-CALHOUN IA-HAMILTON IA-
503 PM CDT THU AUG 10 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN HAMILTON...
SOUTHERN CALHOUN AND SOUTHERN WEBSTER COUNTIES UNTIL 530 PM CDT...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WAS LOCATED 6 MILES EAST 
OF GOWRIE...OR 16 MILES SOUTH OF FORT DODGE. NUMEROUS FUNNEL CLOUD 
REPORTS HAVE BEEN RECEIVED FROM TRAINED SPOTTERS ALONG THIS LINE.

THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT THE SOUTHERN 
PORTIONS OF CALHOUN...HAMILTON AND WEBSTER COUNTIES...INCLUDING THE 
TOWN OF HARCOURT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 136.

SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.

AT 458 PM...A TRAINED SPOTTER REPORTED A BRIEF TORNADO ON THE GROUND 
5 MILES NORTHEAST OF LAKE CITY.

LAT...LON 4235 9349 4234 9486 4222 9486 4222 9348

$$

DONAVON
000 
WWUS53 KDMX 102233
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT THU AUG 10 2006

IAC025-079-187-102240-
/O.EXP.KDMX.TO.W.0025.000000T0000Z-060810T2230Z/
WEBSTER IA-CALHOUN IA-HAMILTON IA-
530 PM CDT THU AUG 10 2006

...THE TORNADO WARNING FOR SOUTHERN HAMILTON...SOUTHERN CALHOUN AND
SOUTHERN WEBSTER COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 527 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
SHOWERS AND ISOLATED THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE 
WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE. 
ADDITIONAL FUNNEL CLOUDS ARE POSSIBLE OVER THE NEXT HOUR HOWEVER 
CONDITIONS ARE BECOMING LESS FAVORABLE FOR THE FUNNEL CLOUDS TO 
REACH THE GROUND.

LAT...LON 4235 9349 4234 9486 4222 9486 4222 9348

$$

DONAVON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 10, 3:15 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 10, 3:15 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU AUG 10 2006

.DISCUSSION...

MAIN CONCERN IN SHORT TERM IS OVERNIGHT CHANCES FOR RAIN. IN LONGER
TERM TIMING OF RAIN FOR SUNDAY THROUGH MONDAY.

TONIGHT MODELS HAVE GONE FOR THE MOST PART DRY HOWEVER BELIEVE
CHANCE FOR RAIN STILL EXISTS TONIGHT,  SPC WRF IS AGAIN SHOWING
LATE NIGHT/EARLY MRNG DVLPMNT AND TOO MANY FACTORS POINT TO
CHANCE.  ATTM DVLPMNT IN S CNTRL ND AND LOOKING AT SFC GOOD MOISTURE
SEWRD FM DVLPMNT AND BOUNDARIES PRESENT FOR ANY STORM TO TRACK/FEED
ON WAY DOWN TO STATE.  LOOKING AT SOUNDINGS PLENTY OF MOISTURE AND
CAPE WHILE AIRMASS VERY UNSTABLE.

FOR EARLY MRNG FRIDAY KEEPING LOW POPS IN FORECAST.  NEXT CHANCE FOR
RAIN NW SATURDAY NIGHT AHEAD OF DECENT FRONTAL SYSTEM WITH GOOD
SUPPORTING DYNAMICAL FIELDS.  APPEARS PATTERN REMAINS WET AND EASY
FOR DVLPMNT WITH NO CHANGE IN SIGHT TYPICAL AUGUST.  EXTENDED MODELS
HAVE BEEN VERY CONSISTENT WITH THIS RAIN EVENT ALL WEEK AND EURO
VERY GOOD MODEL TO MODEL RUN CONSISTENCY.  WITH ALL THE RAIN AND
HIGH MOISTURE A GOOD REASON TO ACCEPT GUIDANCE TEMPS WITH SOME
ADJUSTMENTS.  NO HINT OF ANY SHARP WARMUP OR BEING AUGUST NO EARLY
OUTBREAK OF COOL AIR THOUGH EXPECT THERE WILL BE AT LEAST BEFORE END
OF THE MONTH.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Aug 10, 2:46 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT THU AUG 10 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
246 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON HOWEVER LATE
TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP AND MOVE
ACROSS THE AREA. SOME OF THESE MAY CONTAIN LARGE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THERE ALSO THE POSSIBILITY THAT SOME OF
THE STORMS MAY PRODUCE HEAVY RAINS THAT MAY COULD CAUSE STREET
FLOODING OR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT OVER
NORTHWEST IOWA...AND OVER ALL OF MID IOWA ON SUNDAY. A FEW SEVERE
STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON HOWEVER LATE
TONIGHT ACTIVATION MAY BE NEEDED.

FORSTER

In the hours before

Special weather statement, Aug 10, 3:40 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT THU AUG 10 2006

IAZ034>037-046>048-102245-
CALHOUN-WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-
INCLUDING THE CITIES OF...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...ELDORA...JEFFERSON...BOONE...AMES
340 PM CDT THU AUG 10 2006

...LANDSPOUTS REPORTED ACROSS PORTIONS OF NORTH CENTRAL IOWA...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF WHAT ARE
TERMED LANDSPOUTS. USUALLY...THESE FUNNEL LIKE CLOUDS FORM FROM
FAIR WEATHER CUMULUS CLOUDS ON DAYS IN WHICH VERTICAL TEMPERATURE
DIFFERENCES ARE LARGE...ESPECIALLY THROUGH THE DEPTH OF THE BUILDING
CLOUDS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED
FEET FROM CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE.
HOWEVER...IF ONE IS SPOTTED...PLEASE REPORT IT IMMEDIATELY TO
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.
IF A TORNADO WARNING WOULD BE NECESSARY...TAKE APPROPRIATE ACTION.

STEINBUGL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:11 AM CDTSevere Thunderstorm WarningDMXCrawford34 min
Aug 10, 4:21 AM CDTSevere Thunderstorm WarningDMXTama24 min
Aug 10, 4:22 AM CDTSevere Thunderstorm WarningDMXSac44 min
Aug 10, 4:38 AM CDTSevere Thunderstorm WarningDMXCarroll52 min
Aug 10, 4:56 AM CDTSevere Thunderstorm WarningDMXHamilton53 min
Aug 10, 5:11 AM CDTSevere Thunderstorm WarningDMXGreene34 min
Aug 10, 5:35 AM CDTSevere Thunderstorm WarningDMXHardin29 min
Aug 10, 5:39 AM CDTSevere Thunderstorm WarningDMXBoone36 min
Aug 10, 5:57 AM CDTSevere Thunderstorm WarningDMXStory33 min

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.